Greedy maximum-clique decompositions

Abstract

A greedy clique decomposition of a graph is obtained by removing maximal cliques from a graph one by one until the graph is empty. We have recently shown that any greedy clique decomposition of a graph of ordern has at mostn 2/4 cliques. A greedy max-clique decomposition is a particular kind cf greedy clique decomposition where maximum cliques are removed, instead of just maximal ones. In this paper, we show that any greedy max-clique decompositionC of a graph of ordern has

, wheren(C) is the number of vertices inC.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    C. Berge:Graphs and Hypergraphs, North-Holland-American Elsevier (1973).

  2. [2]

    B. Bollobás:Extremal Graph Theory, Acad. Press London (1978).

    Google Scholar 

  3. [3]

    F. R. K. Chung: On the decomposition of graphs,Siam J. Alg. and Disc. Methods 2 (1981), 1–12.

    Google Scholar 

  4. [4]

    P. Erdős, A. W. Goodman, andL. Pósa: The representation of graphs by set intersections,Canad. J. Math. 18 (1966), 106–112.

    Google Scholar 

  5. [5]

    E. Győri andA. V. Kostochka: On a problem of G. O. H. Katona and T. Tarjan,Acta Math. Acad. Sci. Hung. 34 (1979), 321–327.

    Google Scholar 

  6. [6]

    E. Győri,andZ. Tuza: Decompositions of graphs into complete subgraphs of given order,Studia Sci. Math. Hung. 22 (1987), 315–320.

    Google Scholar 

  7. [7]

    S. McGuinness: The greedy clique decomposition of a graph, to appear inJournal of Graph Theory.

  8. [8]

    S. McGuinness: Restricted greedy clique decompositions and greedy clique decompositions ofK 4-free graphs,Combinatorica,14 (1994), (3), 321–334.

    Google Scholar 

  9. [9]

    P. Winkler:Problems from the Petersen Conference, Hinsdgavl, Denmark (1990).

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

McGuinness, S. Greedy maximum-clique decompositions. Combinatorica 14, 335–343 (1994). https://doi.org/10.1007/BF01212981

Download citation

AMS subject classification code (1991)

  • 05 C 35